Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

April 15, 2012Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this special weather statement at Apr 15, 2012, 1:13 PM CDT for Cooper County, Howard County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2012, 1:13 PM CDT (18:13 UTC)
Expired
Apr 15, 2012, 1:45 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WWUS83 KEAX 151813
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 PM CDT SUN APR 15 2012

MOZ040-046-151845-
COOPER MO-HOWARD MO-
113 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD AND COOPER COUNTIES UNTIL
145 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIPTON...MOVING NORTHEAST AT 90 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...FAYETTE...BUNCETON...PILOT GROVE...NEW FRANKLIN...
  LAMINE...PRAIRIE HOME...FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 95 AND 114.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3900 9256 3897 9255 3891 9250 3868 9263
      3869 9306 3870 9306 3930 9264 3925 9243
TIME...MOT...LOC 1813Z 212DEG 77KT 3871 9281

$$

MELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Apr 15, 12:42 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 15, 12:42 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT SUN APR 15 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Main focus for the short term continues to be on the threat for
thunderstorms today. Overnight a line of strong to severe
thunderstorms formed over central Kansas, slowing tracking eastward
ahead of the cold front. The northern edge of thunderstorms entered
into extreme northeast KS/northwest MO early this morning. This line
will continue to progress eastward into eastern Kansas and western
Missouri this morning, moving into central and northeastern Missouri
this afternoon before exiting east of the forecast area by this
evening. The threat for strong to severe thunderstorms to develop
will exist today, primarily across areas of central and eastern
Missouri, as models project upwards of 1000-1500J/kg of MU CAPE and
60-70kts of 0-6km bulk shear being present. All modes of severe
weather will be possible -- damaging winds, large hail, and the
potential for isolated tornadoes. All of this thunderstorm activity
will be ahead of an advancing cold front that will be moving eastward
toward the KS/MO border early this afternoon and push just east of
the forecast area this evening. This frontal passage will influence
not only the thunderstorm development today but also the threat for
increasingly gusty winds. Despite the passage of the cold front this
afternoon, winds will only shift from southeast to southwest.
However, with a 45-50kt low level jet and 80-90+kt mid level jet
sweeping into the region, deep mixing is expected this afternoon.
This will result in sustained winds of 25-30mph and gusts upwards of
40 to 45 mph. With these anticipated conditions, a wind advisory will
be in effect from 15Z-01Z. With the strong southerly flow today,
temperatures will reach into the lower to middle 70s.

The upper level low associated with this system will lift northward
into the Northern Plains today, with the upper trough weakening over
the Great Lakes region on Monday. More of a zonal flow will set up
over the Central Plains for the first half of the work week,
resulting in a quieter weather pattern for much of the upcoming
week. Temperatures will cool into the lower to middle 60s for Monday
as winds shift to the northwest. Models show a shortwave passing
just north of the forecast area Monday night into Tuesday morning
which could result in a few showers developing into northern
Missouri during the overnight hours early Tuesday morning. Tuesday
into Wednesday, a surface low over the Northern Rockies will track
eastward into the Northern Plains. This approaching low will lead to
winds shifting more to the south which will help to bump
temperatures back up into the 70s by Wednesday. This surface low,
which is associated with a shortwave, will be the source for the
next potential for showers and thunderstorms primarily across
northern Missouri Wednesday/Wednesday night. A cold front stretching
from this surface low looks to track southward through the region
late Wednesday night, however models struggle in determining just
how far south this front will move. The boundary may stall out
somewhere over central or southern Missouri on Thursday and stretch
toward a second surface low that will form over western Oklahoma.
This boundary looks to be the focus for more widespread showers and
thunderstorms Thursday afternoon through Friday morning before a
shortwave moving into the Central Plains helps to kick the system
east of the area. The passing of this system will result in
temperatures for Friday dropping below normal into the upper
50s/lower 60s. High pressure will build in behind this system,
leading to dry conditions for the start of the weekend and
temperatures staying slightly below normal for Saturday.

ACH

&&

.AVIATION...

For 18Z TAFs...Rapid influx of ac deck around 12k ft has overspread
the terminals and will linger into at least mid afternoon. Have
backed off on strength of the winds due to this cloud cover plus we
have effectively mixed through to around 850mb as evidenced by the
nearly homogeneous wind speeds around 40kts.

Have added MVFR cigs for late tonight as wrap around low clouds now
over western KS spread eastward. Should return to VFR conditions
shortly after sunrise. Tight gradient remains around the surface low
so winds should stay gusty as they veer to the west then northwest.
Winds should drop off noticeably by late morning as the pressure
gradient relaxes.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY from 10 AM this morning to 8 PM CDT this evening
     FOR MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-
     054.

KS...WIND ADVISORY from 10 AM this morning to 8 PM CDT this evening
     FOR KSZ025-057-060-102>105.

&&

WFO EAX
Hazardous weather outlook, Apr 15, 5:15 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 AM CDT SUN APR 15 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
515 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE LINE OF THUNDERSTORMS STRETCHING FROM CENTRAL OKLAHOMA TO EXTREME
NORTHWEST MISSOURI THIS MORNING WILL CONTINUE TO TRACK EASTWARD
THROUGH THE OUTLOOK AREA TODAY AHEAD OF AN ADVANCING COLD FRONT. AS
THIS LINE MOVES INTO EASTERN KANSAS AND WESTERN MISSOURI...THE MAIN
THREATS WILL BE STRONG GUSTY WINDS AND POSSIBLY LARGE HAIL. THIS
LINE WILL LIKELY WEAKEN THIS MORNING AS IT MOVES THROUGH WESTERN
MISSOURI...HOWEVER IS EXPECTED TO INCREASE IN INTENSITY BY THIS
AFTERNOON AS THE LINE PUSHES INTO CENTRAL AND NORTHEASTERN MISSOURI.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS AFTERNOON
REDEVELOPMENT...WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE
HAIL AND POSSIBLY ISOLATED TORNADOES. THIS THREAT WILL DIMINISH BY
THIS EVENING AS THE COLD FRONT PASSES EAST OF THE OUTLOOK AREA.

ADDITIONALLY...VERY STRONG AND GUSTY SOUTHERLY WINDS WILL SPREAD
ACROSS THE ENTIRE OUTLOOK AREA TODAY AS THE LOW LEVEL JET INCREASES
OVER THE REGION. SUSTAINED WIND SPEEDS OF 25 TO 30 MPH ARE EXPECTED WITH
GUSTS UPWARDS OF 40 TO 45 MPH FROM MID-MORNING THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN AREAS ALONG AND
EAST OF INTERSTATE 35.

ACH

In the hours before

Special weather statement, Apr 15, 1:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 PM CDT SUN APR 15 2012

MOZ040-046-151845-
COOPER MO-HOWARD MO-
113 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD AND COOPER COUNTIES UNTIL
145 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIPTON...MOVING NORTHEAST AT 90 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...FAYETTE...BUNCETON...PILOT GROVE...NEW FRANKLIN...
  LAMINE...PRAIRIE HOME...FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 95 AND 114.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3900 9256 3897 9255 3891 9250 3868 9263
      3869 9306 3870 9306 3930 9264 3925 9243
TIME...MOT...LOC 1813Z 212DEG 77KT 3871 9281

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:49 AM CDTSpecial Weather StatementEAXHolt, Nodaway41 min
Apr 15, 2:55 AM CDTRiver Flood WarningEAXAtchison, Holt16 hr
Apr 15, 2:59 AM CDTRiver Flood WarningEAXAndrew, Nodaway16 hr
Apr 15, 3:32 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Nodaway, Worth43 min
Apr 15, 4:00 AM CDTSpecial Weather StatementEAXBuchanan, Clinton, DeKalb, Platte45 min
Apr 15, 4:17 AM CDTWind AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more16 hr
Apr 15, 5:33 AM CDTSpecial Weather StatementEAXDaviess, Grundy, Harrison, Mercer42 min
Apr 15, 5:35 AM CDTSpecial Weather StatementEAXBates40 min
Apr 15, 5:47 AM CDTSpecial Weather StatementEAXBuchanan, Clinton, DeKalb28 min
Apr 15, 6:16 AM CDTSpecial Weather StatementEAXDaviess, DeKalb, Harrison29 min
Apr 15, 6:52 AM CDTSpecial Weather StatementEAXDaviess23 min
Apr 15, 7:20 AM CDTRiver Flood WarningEAXAndrew, Buchanan38 hr
Apr 15, 7:20 AM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway12 hr
Apr 15, 1:04 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis41 min
Apr 15, 2:11 PM CDTSpecial Weather StatementEAXMacon34 min
Apr 15, 3:26 PM CDTRiver Flood WarningEAXAndrew, Buchanan30 hr
Apr 15, 3:26 PM CDTRiver Flood WarningEAXBuchanan51 hr
Apr 15, 4:37 PM CDTSpecial Weather StatementEAXCooper8 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.